Myopathy due to chronic clevudine therapy - A case report

Jee Young Kim, Young Shin Yoon, Kee Duk Park, Heasoo Koo

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

A 40-year-old man with chronic hepatitis B complained of progressive weakness of the proximal muscles and edema of both legs. He had been receiving long-term clevudine (nucleoside analogue reverse transcriptase inhibitor, NRTI) therapy for his hepatitis. The serum creatine kinase level was increased on the laboratory tests. His electromyography showed a generalized myopathic process. The muscle biopsy showed numerous ragged-red fibers, degenerating myofibers with variable sized cytoplasmic bodies, the prominence of type 1 fibers with type 2 fiber atrophy and an endomysial mononuclear cell infiltration. The electron microscopic examination revealed necrotic myofibers, including extremely dysmorphic mitochondria with extensive loss, blunting and focal clumping of the cristae and concentric cristae. Although clevudine is known to be a less cytotoxic agent among the various NRTIs, careful clinical attention should be paid to the patients who are receiving long-term clevudine therapy for the occurrence of myopathy.

Original languageEnglish
Pages (from-to)575-579
Number of pages5
JournalKorean Journal of Pathology
Volume43
Issue number6
DOIs
StatePublished - Dec 2009

Keywords

  • Clevudine
  • Mitochondrial myopathies

Fingerprint

Dive into the research topics of 'Myopathy due to chronic clevudine therapy - A case report'. Together they form a unique fingerprint.

Cite this